Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 252, NWS Dodge City, KS

July 1, 1999Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 1999, 3:32 AM CDT for Grant County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1999, 3:32 AM CDT (08:32 UTC)
Expired
Jul 1, 1999, 4:20 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:45 AM CDTHail 0.88Ulysses, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 11:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 010833 RRA
SVRDDC
KSC067-010920-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 420 AM CDT

* AT 331 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES NORTH OF ULYSSES... MOVING SOUTHEAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED
  ULYSSES                      BY 400 AM CDT
  HICKOK                       BY 415 AM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

HEINLEIN/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:09 AM CDT, 23 minutes earlier.

Area forecast discussion, Jul 1, 3:09 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 AM CDT THU JUL 1 1999

FORECAST CHALLENGES ARE THE CHANCE OF THUNDERSTORMS AND TEMPS.

01/00Z UPPER AIR MAPS DEPICTED BOTH A 500 AND 700 S/W OVER CENTRAL
COLORADO. THESE HAVE NOW PROPAGATED OVER WESTERN KANSAS AND ARE
HELPING TO SPAWN THE ONGOING CONVECTION. MODELS MOVE THIS S/W EAST
OF THE AREA BY 09Z. A SECOND 500 MB S/W AT 00Z WAS OVER CENTRAL
WYOMING. MODELS MOVE THIS S/W EAST OF THE AREA BY 15Z. SO...THE AREA
MAY NOT BE TSRA-FREE UNTIL AROUND MID-MORNING. THEN THE PROBLEM
LOOKS TO BE LINGERING LOW LEVEL CLOUDINESS IN ASSOCIATION WITH LOW
LEVEL MOISTURE AND UPSLOPE WINDS UNTIL NORTHWEST WINDS KICK IN AND
HELP CLEAR THE AREA FROM WEST TO EAST.

THE 500 MB UPPER AIR PATTERN DOES A BIT OF A SEW-SAW PATTERN THROUGH
THE END OF THE DAY FRIDAY. WE WILL TRANSFER FROM NORTHWEST TO ZONAL
TO SOUTHWEST FLOW AS 5H HIGH PRESSURE FORMS IN THE SOUTHWEST U.S.
NO SIGNIFICANT 5H S/W IS PROGGED TO PASS ACROSS THE AREA UNTIL
AFTERNOON AND EVENING OF FRIDAY. ALSO WITH THE CHANGE IN THE FLOW
PATTERN...THE JET WILL LIFT NORTH...HELPING TO REDUCE THE RISK
OF SVR WX VIA A LESS FAVORABLE WIND PROFILE. CLOSER TO EARTH...MODELS
SHOW GOOD SOUTHWEST FLOW AT 850 AND 700...THUS HELPING BRING WARMER
AIR AND MORE CAP TO THE AREA...ESPECIALLY BY FRIDAY WHEN 500 WINDS
WILL ALSO BE BRINGING IN WARMER TEMPS.

SO EXCEPT FOR THIS EARLY THIS MORNING...THE CHANCE OF STORMS
HAS SLIM CHANCES THE REST OF THE PERIOD. THE CAP WILL BECOME TOO
STRONG TONIGHT INTO FRIDAY FOR MORE THAN SOME FLAT CU DURING THE
DAYTIME.

FOR TEMPS...WILL UNDERCUT FWC HIGHS TODAY ESPECIALLY IN THE EAST
GIVEN CLOUD DISCUSSION ABOVE. LOW TEMPERATURES FOR TONIGHT LOOK
REASONABLE. FOR FRIDAY...MOSTLY SUNNY SKIES ALONG WITH WAA AND A
BIT OF A DOWNSLOPE COMPONENT TO THE WIND...TEMPS SHOULD WARM NICELY.
THE ETA AND NGM SOLUTION PLACES 30 TO 35 DEG C 850 TEMPS OVER US
WHILE THE NGM IS A BIT COOLER AT 25 TO 30 DEG C. GIVEN THAT MUCH OF
THE NORTH AND EAST PART OF THE CWFA HAS BEEN VERY WET RECENTLY...
WILL PREFER THE COOLER NGM SOLUTION THERE. THE CENTRAL...AND
ESPECIALLY THE SOUTHWEST HAS BEEN MUCH DRIER...AND THUS A WARMER
SOLUTION IS MORE FAVORABLE THERE.

NOT SPENDING A LOT OF TIME ON THE EXTENDED THIS MORNING. WILL ONLY
REMOVE SLIGHT CHANCE OF TSRA VIA THE CAP REASONING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 081/066 092/067 094 800
GCK 083/064 090/065 092 700
EHA 086/062 097/063 099 500
LBL 085/063 095/064 097 500
HYS 077/066 089/067 092 610
P28 083/071 092/071 094 6-0

.DDC...NONE.

SLEIGHTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:30 PM CDTSevere Thunderstorm WarningDDCKearny45 min
Jun 30, 10:41 PM CDTSevere Thunderstorm WarningDDCHamilton49 min
Jun 30, 10:44 PM CDTSevere Thunderstorm WarningDDCFinney51 min
Jun 30, 11:00 PM CDTSevere Thunderstorm WarningDDCKearny50 min
Jun 30, 11:23 PM CDTSevere Thunderstorm WarningDDCGray47 min
Jun 30, 11:46 PM CDTSevere Thunderstorm WarningDDCFinney49 min
Jun 30, 11:53 PM CDTSevere Thunderstorm WarningDDCKearny17 min
Jul 1, 12:06 AM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
Jul 1, 12:48 AM CDTSevere Thunderstorm WarningDDCLane, Ness47 min
Jul 1, 1:25 AM CDTSevere Thunderstorm WarningDDCKearny50 min
Jul 1, 1:29 AM CDTSevere Thunderstorm WarningDDCNess36 min
Jul 1, 1:51 AM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott59 min
Jul 1, 1:58 AM CDTSevere Thunderstorm WarningDDCKearny62 min
Jul 1, 2:01 AM CDTSevere Thunderstorm WarningDDCPawnee64 min
Jul 1, 2:25 AM CDTSevere Thunderstorm WarningDDCFinney45 min
Jul 1, 2:28 AM CDTSevere Thunderstorm WarningDDCHamilton47 min
Jul 1, 2:42 AM CDTSevere Thunderstorm WarningDDCNess48 min
Jul 1, 2:53 AM CDTSevere Thunderstorm WarningDDCGray62 min
Jul 1, 3:06 AM CDTSevere Thunderstorm WarningDDCHaskell44 min
Jul 1, 3:13 AM CDTSevere Thunderstorm WarningDDCFinney47 min
Jul 1, 3:21 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jul 1, 3:44 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa46 min
Jul 1, 3:54 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Haskell, Meade46 min
Jul 1, 4:02 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens48 min
Jul 1, 4:05 AM CDTSevere Thunderstorm WarningDDCFinney35 min
Jul 1, 4:14 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jul 1, 4:20 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche45 min
Jul 1, 4:32 AM CDTSevere Thunderstorm WarningDDCFord, Kiowa48 min
Jul 1, 4:40 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton50 min
Jul 1, 4:47 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade48 min
Jul 1, 4:47 AM CDTSevere Thunderstorm WarningDDCGray48 min
Jul 1, 4:52 AM CDTSevere Thunderstorm WarningDDCBarber48 min
Jul 1, 5:09 AM CDTSevere Thunderstorm WarningDDCPratt46 min
Jul 1, 5:09 AM CDTSevere Thunderstorm WarningDDCComanche46 min
Jul 1, 5:19 AM CDTSevere Thunderstorm WarningDDCKiowa36 min
Jul 1, 5:37 AM CDTSevere Thunderstorm WarningDDCBarber48 min
Jul 1, 6:09 AM CDTFlash Flood WarningDDCBarber, Comanche4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.